Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
166 Doctors are Online

Dialysis, severe acidosis, hepatorenal syndrome, no cardiac stability.

User rating for this question
Very Good
Answered by

Practicing since : 2000
Answered : 11 Questions
Im a new acute dialysis nurse. I want to know why a nephrologist would order a 4k bath on a new aki pt. with a k+ level of 5.5. The doctor says because of severe acidosis. This pt has hepatorenal syndrome, and no cardiac instability. I dont understand the rationale??
Posted Sat, 5 May 2012 in Kidney Conditions
Answered by Dr. Dilip M Babu 41 hours later

Thanks for the query.

In patients with severe Acidosis, potassium will shift from intracellular compartment to extracellular fluid so potassium level will be falsely high.

If such patients undergo dialysis, which will correct Acidosis rapidly due to bicarbonate in dialysis solution and extracellular potassium will shift back to intracellular compartment and patient will develop Hypokalemia.

Hence we advice 4K bath to avoid Hypokalemia during dialysis.

This is not a routine therapy done during Acidotic states, it is generally done in advanced renal centres. I am not doing it at my centre.

Hope I have answered your query. I will be available for follow up queries if any.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Nephrologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor